Alert archive / California / Snow Advisories in 2008

Snow Advisory 2, NWS Reno, NV

January 7, 2008Douglas County, Washoe County, Nevada; 4 counties in California

NWS Reno, NV issued this snow advisory at Jan 7, 2008, 3:18 PM PST for Douglas County, Washoe County, Nevada; 4 counties in California. It took effect at Jan 8, 2008, 10:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 7, 2008, 3:18 PM PST (23:18 UTC)
In effect from
Jan 8, 2008, 10:00 AM PST
Expired
Jan 7, 2008, 9:49 PM PST
In force
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Douglas County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 86 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2008-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2008-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 296 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
114 kt
0-1 km storm-relative helicity
296 m²/s²
0-3 km storm-relative helicity
491 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS45 KREV 072318
WSWREV

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
318 PM PST MON JAN 7 2008

.A COLD FRONT WILL MOVE THROUGH THE REGION TUESDAY AFTERNOON AND
EVENING. SNOW WILL BEGIN OVER NORTHERN LASSEN COUNTY TONIGHT AND
SPREAD SOUTH OVER THE LAKE TAHOE AREA TUESDAY MORNING. THE
HEAVIEST PERIOD OF PRECIPITATION IS EXPECTED FROM LATE MORNING
THROUGH THE AFTERNOON ALONG AND JUST AHEAD OF THE COLD FRONT.

CAZ071-081300-
/O.NEW.KREV.WS.W.0002.080108T1600Z-080109T0400Z/
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
INCLUDING THE CITIES OF...PORTOLA...SUSANVILLE...WESTWOOD...
SIERRAVILLE
318 PM PST MON JAN 7 2008

...WINTER STORM WARNING IN EFFECT FROM 8 AM TO 8 PM PST TUESDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WINTER STORM
WARNING...WHICH IS IN EFFECT FROM 8 AM TO 8 PM PST TUESDAY. 

SNOW WILL BEGIN LATE MONDAY NIGHT AND BECOME WIDESPREAD TUESDAY
MORNING. SNOW IS EXPECTED TO BE HEAVIEST FROM LATE TUESDAY MORNING
THROUGH TUESDAY AFTERNOON AS A COLD FRONT MOVES THROUGH THE REGION.
SNOWFALL TOTALS THROUGH EARLY TUESDAY EVENING OF 5 TO 10 INCHES
ARE EXPECTED WEST OF HIGHWAY 395...WITH 1 TO 3 INCHES EAST OF
HIGHWAY 395.

CONDITIONS CAN DETERIORATE RAPIDLY DURING WINTER STORMS...SLOW
DOWN AND ALLOW EXTRA TIME WHEN TRAVELING.  CARRY TIRE CHAINS...
FOOD...WATER...BLANKETS AND A FLASHLIGHT IN YOUR CAR IN CASE OF
AN EMERGENCY.  CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO
NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION.

$$

CAZ072-NVZ002-081300-
/O.NEW.KREV.SN.Y.0002.080108T1800Z-080109T0600Z/
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TAHOE CITY...
TRUCKEE...MARKLEEVILLE...GLENBROOK...INCLINE VILLAGE
318 PM PST MON JAN 7 2008

...SNOW ADVISORY IN EFFECT FROM 10 AM TO 10 PM PST TUESDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A SNOW ADVISORY...
WHICH IS IN EFFECT FROM 10 AM TO 10 PM PST TUESDAY. 

SNOW WILL BEGIN LATE MONDAY NIGHT AND BECOME WIDESPREAD TUESDAY
MORNING. SNOW IS EXPECTED TO BE HEAVIEST TUESDAY AFTERNOON NEAR
AND AHEAD OF A COLD FRONT. SNOWFALL TOTALS THROUGH TUESDAY EVENING 
OF 3 TO 6 INCHES ARE EXPECTED BELOW 7000 FEET...WITH 7 TO 14 INCHES
ABOVE 7000 FEET.

IN ADDITION TO SNOWFALL...WINDS WILL BE GUSTY TUESDAY FOR LAKE
TAHOE. SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN
OFF LAKE WATERS UNTIL CONDITIONS IMPROVE.

SNOW IS EXPECTED TO POSE AN INCONVENIENCE TO TRAVELERS. ROADS
WILL BECOME SLICK AND HAZARDOUS...WITH SNOW AND ICE FIRST
DEVELOPING ON BRIDGES AND OVERPASSES. MOTORISTS SHOULD SLOW DOWN
AND USE CAUTION.  CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN
TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION.

$$


HTTP://WEATHER.GOV/RENO
1 follow-up statement
000 
WWUS45 KREV 080549
WSWREV

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
949 PM PST MON JAN 7 2008

.A COLD FRONT WILL MOVE THROUGH THE REGION TUESDAY AFTERNOON AND
EVENING. SNOW WILL BEGIN OVER NORTHERN LASSEN COUNTY TONIGHT AND
SPREAD SOUTH OVER THE LAKE TAHOE AREA TUESDAY MORNING. THE
HEAVIEST PERIOD OF PRECIPITATION IS EXPECTED FROM LATE MORNING
THROUGH THE AFTERNOON ALONG AND JUST AHEAD OF THE COLD FRONT.
GUSTY WINDS ALONG AND AHEAD OF THE COLD FRONT WILL PRODUCE PERIODS
OF BLOWING SNOW AS WELL.

CAZ072-NVZ002-081400-
/O.UPG.KREV.SN.Y.0002.080108T1800Z-080109T0600Z/
/O.EXB.KREV.WS.W.0002.080108T1400Z-080109T0600Z/
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TAHOE CITY...
TRUCKEE...MARKLEEVILLE...GLENBROOK...INCLINE VILLAGE
949 PM PST MON JAN 7 2008

...WINTER STORM WARNING IN EFFECT FROM 6 AM TO 10 PM PST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WINTER STORM
WARNING...WHICH IS IN EFFECT FROM 6 AM TO 10 PM PST TUESDAY. THE
SNOW ADVISORY IS NO LONGER IN EFFECT. 

SNOW WILL BEGIN BY EARLY TUESDAY MORNING AND BECOME WIDESPREAD
LATE TUESDAY MORNING. PERIODS OF HEAVY SNOW ARE POSSIBLE FROM LATE
TUESDAY MORNING THROUGH TUESDAY AFTERNOON NEAR AND AHEAD OF A
COLD FRONT. GUTSY WINDS OF 15 TO 20 MPH WITH OCCASIONAL GUSTS TO
NEAR 35 MPH WILL RESULT IN BLOWING SNOW AS WELL WITH VISIBILITIES
REDUCED TO NEAR ZERO AT TIMES. SNOWFALL TOTALS THROUGH TUESDAY
EVENING OF 6 TO 10 INCHES ARE EXPECTED BELOW 7000 FEET...WITH 10 TO
16 INCHES ABOVE 7000 FEET BEFORE THE SNOW ENDS EARLY TUESDAY
EVENING.

CONDITIONS CAN DETERIORATE RAPIDLY DURING WINTER STORMS...SLOW
DOWN AND ALLOW EXTRA TIME WHEN TRAVELING.  CARRY TIRE CHAINS...
FOOD...WATER...BLANKETS AND A FLASHLIGHT IN YOUR CAR IN CASE OF
AN EMERGENCY.  CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO
NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION.

$$

CAZ071-081400-
/O.EXT.KREV.WS.W.0002.080108T1200Z-080109T0400Z/
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
INCLUDING THE CITIES OF...PORTOLA...SUSANVILLE...WESTWOOD...
SIERRAVILLE
949 PM PST MON JAN 7 2008

...WINTER STORM WARNING NOW IN EFFECT FROM 4 AM TO 8 PM PST
TUESDAY...

THE WINTER STORM WARNING IS NOW IN EFFECT FROM 4 AM TO 8 PM PST
TUESDAY. 

SNOW WILL BEGIN LATE TONIGHT AND BECOME WIDESPREAD TUESDAY MORNING.
SNOW IS EXPECTED TO BE HEAVIEST FROM LATE TUESDAY MORNING THROUGH
TUESDAY AFTERNOON AS A COLD FRONT MOVES THROUGH THE REGION.
SNOWFALL TOTALS THROUGH EARLY TUESDAY EVENING OF 5 TO 10 INCHES
ARE EXPECTED WEST OF HIGHWAY 395...WITH 1 TO 3 INCHES EAST OF
HIGHWAY 395.

CONDITIONS CAN DETERIORATE RAPIDLY DURING WINTER STORMS...SLOW
DOWN AND ALLOW EXTRA TIME WHEN TRAVELING.  CARRY TIRE CHAINS...
FOOD...WATER...BLANKETS AND A FLASHLIGHT IN YOUR CAR IN CASE OF
AN EMERGENCY.  CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO
NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION.

$$

CAZ070-NVZ005-081400-
/O.NEW.KREV.SN.Y.0003.080108T1200Z-080109T0200Z/
SURPRISE VALLEY CALIFORNIA-NORTHERN WASHOE COUNTY-
INCLUDING THE CITIES OF...CEDARVILLE...EAGLEVILLE...
FORT BIDWELL...EMPIRE...GERLACH
949 PM PST MON JAN 7 2008

...SNOW ADVISORY IN EFFECT FROM 4 AM TO 6 PM PST TUESDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A SNOW ADVISORY...
WHICH IS IN EFFECT FROM 4 AM TO 6 PM PST TUESDAY. 

LIGHT SNOW WILL BEGIN LATE TONIGHT AND BECOME WIDESPREAD NORTH OF
GERLACH BY EARLY TUESDAY MORNING. A BRIEF PERIOD OF HEAVY SNOW IS
LIKELY FROM LATE TUESDAY MORNING INTO EARLY TUESDAY AFTERNOON
ALONG AND AHEAD OF A COLD FRONT. SNOWFALL TOTALS OF 2 TO 3 INCHES
ARE EXPECTED NORTH OF GERLACH BY EARLY TUESDAY EVENING WITH UP TO
4 INCHES ABOVE 5000 FEET. SOUTH OF GERLACH LESS THAN 2 INCHES ARE
EXPECTED.

SNOW IS EXPECTED TO POSE AN INCONVENIENCE TO TRAVELERS. ROADS
WILL BECOME SLICK AND HAZARDOUS...WITH SNOW AND ICE FIRST
DEVELOPING ON BRIDGES AND OVERPASSES. MOTORISTS SHOULD SLOW DOWN
AND USE CAUTION.  CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN
TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION.

$$


HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this snow advisory went out at Jan 7, 12:20 PM PST, 2 hours 58 minutes earlier.

Area forecast discussion, Jan 7, 12:20 PM PST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RENO NV
1220 PM PST MON JAN 7 2008

.UPDATE...
UPDATED TO REMOVE SHOWERS EVERYWHERE TODAY AS WE ARE BETWEEN SYSTEMS
FOR TODAY AND INTO THIS EVENING. I ALSO QUICKLY ADJUSTED THE REST OF
THE GRIDS TO REFLECT THE CURRENT AND EXPECTED TRENDS FOR THE REST OF
TODAY. SNYDER
&&

.PREV SHORT TERM...ISSUED AT 327 AM PST
LATEST SATELLITE IMAGERY THIS MORNING SHOWS A JET MAX ROUNDING THE
BASE OF THE UPPER TROUGH A PULLING IT TO THE EAST.  MID TO HIGH
CLOUD COVER IS BECOMING SCATTERED OVER THE ERN GREAT BASIN.  HOWEVER
CYCLONIC CURVATURE AND COLD POOL ALOFT WILL KEEP SCT TO BKN HIGH
CLOUDS OVER THE REGION TODAY INTO TONIGHT.  OROGRAPHICALLY ENHANCED
PRECIP IS STILL OCCURRING ON THE WEST SLOPE OF THE NRN SIERRA ATTM.
SOME SPILLOVER IS POSSIBLE TODAY ACROSS THE ERN SIERRA AND WRN
NEVADA.  HOWEVER LITTLE ACCUMULATION IS EXPECTED IN THE SIERRA AND
NONE IN WRN NEVADA.

A SHORTWAVE THAT IS NOW SHOWING UP ON SATELLITE NEAR 45N 145W WILL
MOVE INTO THE PACIFIC NW ON TUESDAY.  THE MAIN DYNAMICS SHOULD STAY
WELL NORTH OF THE KREV CWFA.  THE WLY FLOW ALOFT WILL ALSO NOT TAP
INTO MUCH MOISTURE SO DO NOT SEE THIS SYSTEM AS A BIG PRECIPITATION
PRODUCER...AT LEAST THIS FAR SOUTH IN THE NRN SIERRA AND NWRN
NEVADA.  TEMPERATURES AT 700 MB ARE CURRENTLY AROUND -10C TO -14C
OVER THE ERN GREAT BASIN.  THE NAM AND GFS BOTH PROG WARMING AHEAD
OF THE UPPER TROUGH.  THE NAM WARMS 700 MB TEMPS TO -6C BY 18Z
TUESDAY.  THE GFS IS AROUND 6 HRS SLOWER WITH SIMILAR WARMING.

AS MENTIONED ABOVE THE PROGRESSIVE WLY FLOW WILL KEEP THIS SYSTEM
FROM DIGGING VERY MUCH THUS KEEPING THE COLDEST AIR TO OUR NORTH.
THIS COOLING WILL RAISE SNOW LEVELS ONLY TO AROUND 5K TO 6K FEET.
THUS EXPECT ALL SNOW IN THE HIGHER ELEVATIONS.  SOME RAIN IS
POSSIBLE IN WRN NEVADA VALLEYS BUT MOST OF THE QPF WILL BE IN THE
SIERRA.  THE RELATIVELY LOW SNOW LEVELS AND SMALL AMOUNTS OF QPF
WILL NOT CONTRIBUTE TO ANY SNOWMELT AND EXACERBATE THE FLOODING IN
THE FERNLEY AREA.  FLOOD WATERS SHOULD BE ABLE TO CONTINUE TO SLOWLY
DECREASE.  TEMPERATURES WILL REMAIN NEAR NORMAL THROUGH WEDNESDAY.
OHARA

.LONG TERM...THURSDAY THROUGH SUNDAY...
MODELS IN GOOD AGREEMENT THROUGH THE LONG TERM PERIOD. WAVE WILL
PASS BY WELL TO THE NORTH ON THURSDAY...WITH MAINLY SOME CLOUD COVER
BUT HAVE LEFT SOME SLIGHT CHANCE TO LOW CHANCE POPS NEAR THE SIERRA
AND NEAR THE OREGON BORDER. MOST OF THIS WILL BE LIGHT SHOWERS LEFT
OVER FROM THE WED NIGHT WARM FRONT. TEMPS SHOULD WARM QUITE A BIT
AND HELP TO MELT SOME OF THE SNOW IN WESTERN NEVADA...IF NOT ALL IN
AREAS THAT ONLY SAW A COUPLE INCHES OVER THE WEEKEND.

SKIES SHOULD CLEAR A BIT FOR SOME GOOD RADIATIONAL COOLING THURSDAY
NIGHT WITH SOME CLOUDS FRI/FRIDAY NIGHT AHEAD OF A SYSTEM MOVING
INTO WASHINGTON. OTHER THAN THESE CLOUDS...DO NOT EXPECT MUCH
IMPACT. THEN THE MAIN RIDGE WILL BUILD IN WITH THE AXIS EXPECTED TO
REMAIN ALONG THE COAST. H7 TEMPS WARM TO ABOVE FREEZING BY SUNDAY
WITH LITTLE CLOUD COVER. CLEAR SKIES WILL PROMOTE GOOD RADIATIONAL
COOLING AT NIGHT AND FORMATION OF INVERSIONS.

STRENGTH OF INVERSIONS ALONG 395 CORRIDOR FROM GARDNERVILLE TO
SUSANVILLE IS SOMEWHAT IN QUESTION AND DEPENDENT ON THE AMOUNT OF
MELTING WED-SAT. WITH TEMPERATURES ONLY GETTING INTO THE MID 40S FOR
2 OF THOSE DAYS...BELIEVE THERE WILL BE SOME MELTING BUT NOT ENOUGH
TO GET RID OF THE 6+ INCHES OF SNOW. FURTHER EAST WHERE SNOW WAS
LESS SHOULD MELT ALL OF THE SNOW. THEREFORE...EXPECT SOME DECENT
RADIATIONAL COOLING AT NIGHT...BUT WILL NOT REACH FULL POTENTIAL AS
THE MELTING SNOW WILL RESULT IN ADDED MOISTURE TO THE BOUNDARY
LAYER. HAVE PUT IN PATCHY FOG FRIDAY MORNING AND SUNDAY MORNING IN
THESE AREAS AS A RESULT. HAVE ALSO LOWERED HIGHS IN THESE AREAS TO
NEAR OR BELOW 40 DEGREES. WILL WATCH TO SEE HOW THINGS UNFOLD DURING
THE WEEK. AT THIS TIME...DO EXPECT SOME FOG FORMATION BUT NOT NEARLY
AS BAD AS 3 YEARS AGO. WALLMANN

&&

.AVIATION...
SNOW SHOWERS WILL GRADUALLY WIND DOWN IN THE SIERRA THIS MORNING.
ONLY 20 PCT CHANCE OF THESE SNOW SHOWERS TEMPORARILY REDUCING
CIGS/VSBYS AT KTVL/KTRK THROUGH 17Z. VFR CONDITIONS ELSEWHERE AND
WILL CONTINUE THROUGH 12Z TUES. 30 PCT CHANCE OF KTRK FOGGING IN
TONIGHT BUT INCREASING CLOUDS FROM NEXT STORM MAY PREVENT IT SO NOT
MENTIONING IN TAFS ATTM.

NEXT STORM FOR TUES/TUES EVE NOT NEARLY AS STRONG AS THE LAST...WITH
LOWERED CIGS/VIS TO IFR AT TIMES FROM 18Z THROUGH 03Z. FOR KRNO...DO
NOT ANTICIPATE ANY SIGNIFICANT ISSUES WITH ONLY POTENTIAL FOR MVFR
CIGS/VIS IN LIGHT RAIN/SNOW FROM 00Z TO 03Z WED. WALLMANN

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.

&&

HTTP://WEATHER.GOV/RENO

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 3:14 PM PSTLake Wind AdvisoryREVChurchill, Lyon, Pershing, Washoe28 hr
Jan 7, 3:18 PM PSTWinter Storm WarningREVDouglas, Washoe31 hr

Nearby

Snow Advisories in California, 2008Snow Advisories in Nevada, 2008Every snow advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.